Tuesday, November 13, 2012

Too Much Of A Good Thing

image

Photo Credit – Wikipedia

 

# 6714

 

Today we’ve a bit of a follow up to a blog I wrote last month called The Narrow Margin that looked at the dangers of accidental overdosing with acetaminophen (APAP) which is an ingredient found in more than 600 prescription, and non-prescription, drugs.

 

While well tolerated and safe at normal doses, too much acetaminophen can cause liver damage, and even death. The maximum safe dose for an adult under 65 is considered to be 4g in 24 hours (3g for those over 65, or those with liver problems).

 

In October the AAC  (Acetaminophen Awareness Coalition) launched a Know Your Dose campaign to help educate consumers about the safe use of the popular pain reliever.

 

image

Credit – Acetaminophen Awareness Coalition

 

The problem goes beyond the public’s mixing and matching over-the-counter medications, as some doctors will typically prescribe  hydrocodone/APAP 5 mg/500 mg 1 to 2 tablets every 4 to 6 hours to give patients some latitude in pain control.

 

If a patient takes the full prescribed dose (12 pills in 24 hours) they will ingest 6 g of acetaminophen, or 50% more than the maximum daily recommendation.

 

In 2011 the FDA announced their intention to limit the amount of acetaminophen in opioid/APAP prescriptions like Vicodin and Lorcet to 325mg in order to reduce the risk of liver damage in patients taking these meds for chronic pain. 

 

Those regulations won’t come into effect until January of 2014, and for now, 500 mg & 600 mg APAP/opioid analgesics are common.

 

Which brings us to a study today in the Archives Of Internal Medicine called:

Supratherapeutic Dosing of Acetaminophen Among Hospitalized Patients

Li Zhou, MD, PhD; Saverio M. Maviglia, MD, MS; Lisa M. Mahoney, RPh; Frank Chang, MSE; E. John Orav, PhD; Joseph Plasek, MS; Laura J. Boulware; Hong Lou; David W. Bates, MD, MSc; Roberto A. Rocha, MD, PhD

Arch Intern Med. 2012;():1-8. doi:10.1001/2013.jamainternmed.438.

 

 

This study, which looked at the records of more than 23,000 patients at two Boston hospitals during the summer of 2010, and found that 14,411 patients during the study period were administered acetaminophen.

 

Nearly a thousand of those (n=955, or 6.6%) received more than the the 4g daily maximum dose.  Perhaps even more telling, 22.3% of patients older than 65, and 17.6% of patients with chronic liver disease exceeded the 3g/day limit.

 

No cases of liver toxicity were reported among these patients, although some patients did experience significant elevations of at least one liver enzyme (alkaline phosphatase). The authors caution, however, that a `causal relationship cannot be concluded’.

 

Patients receiving more than one acetaminophen containing drug, and those in surgical and intensive care units, were most likely to exceed the daily maximum dosage of APAP.

 

All of which shows that, even in a hospital setting, it is all too easy to exceed the 4 g/day APAP maximum dose.

 

The phasing in of lower APAP levels in opioid-combo  analgesics over the next year should go a long ways towards reducing this problem, as would better health information technology systems designed to catch such overdoses, and alert the nursing staff.

 

Until then (and even after) it is always a good idea to be proactive and ask what meds you (or someone in your care) is being given in a hospital, and to speak up if you suspect their might be a problem.

 

For more on this story, you may wish to check out this report from Reuter’s Health.

 

Many hospital patients get too much Acetaminophen

By Genevra Pittman

NEW YORK | Tue Nov 13, 2012 12:36pm EST

No comments: